Development of Serotonin Syndrome with 5HT-3 Receptor Antagonist

Tricia A. Meyer, PharmD, MS, FASHP

Letter to the Editor:

To the Editor:

I read with interest the June 2015 APSF Newsletter article by Dr. Adair Locke regarding the risk of serotonin toxicity. I wanted to alert practitioners to a recent FDA serotonin syndrome warning on a group of medications that are frequently used in the perioperative setting.1

The FDA regularly posts important information to help medical professionals in prescribing and monitoring the safety of drug therapy. These alerts are a result of clinical research and/or postmarketing surveillance data. These risks may necessitate changes to the drug’s prescribing information, even after the drug has been on the market and widely used. In September 2014, the FDA changed the safety labeling for 5 HT-3 receptor antagonists­­­—ondansetron, granisetron, palonosetron, and dolasetron. These agents are used for the prevention and treatment of postoperative nausea and vomiting. The changes were a result of serotonin syndrome being reported with the use of these drugs.2 The majority of the reports were associated with the concomitant use of other serotonergic drugs which include selective serotonin reuptake inhibitors (SSRIs), serotonin and norepinephrine reuptake inhibitors (SNRIs), monoamine oxidase inhibitors, mirtazapine, fentanyl, lithium, tramadol, and intravenous methylene blue. Some of the reported cases were fatal.

The new warning suggests advising patients of the possible development of serotonin syndrome with use of the 5HT-3 receptor antagonists and agents used to treat depression and migraines. The 5-HT3 receptor antagonists work by blocking the action of serotonin, a natural substance that may cause nausea and vomiting.

Tricia A. Meyer, PharmD, MS, FASHP Regional Director Associate Professor of Anesthesiology Baylor Scott & White Health Texas A&M College of Medicine Temple, TX


References

  1. US Food and Drug Administration. Safety Labeling Changes Approved By FDA Center for Drug Evaluation and Research (CDER). Available at: http://www.fda.gov/Safety/MedWatch/SafetyInformation/ucm418818.htm (Accessed August 3, 2015)
  2. Gollapudy, S, Kumar, V, Dhame, M. A case of serotonin syndrome precipitated by fentanyl and ondansetron in a patient receiving paroxetine, duloxetine, and bupropion. [Letter to editor]. Journal of Clinical Anesthesia 2012; 24:251-260.